October 8, 1973

Cutaneous Complications of Parenterally Administered Pentazocine

Author Affiliations

University of Virginia Medical Center Charlottesville

JAMA. 1973;226(2):189-190. doi:10.1001/jama.1973.03230020039011

Six years ago, pentazocine (Talwin) was introduced as a potent, "nonaddicting" analgesic. With its increasing popularity clear evidence has emerged that pentazocine is in fact potentially addicting.1 Swanson et al2 recently described 30 hospitalized pentazocine abusers. As a group, these patients were medically sophisticated and had abused other addicting drugs before taking pentazocine, which usually was obtained by prescription and was self-administered parenterally.

Nearly one half of the patients reported by Swanson et al2 exhibited a peculiar, expansive, woody sclerosis of the skin and subcutaneous tissues around injection sites. These changes, originally described by Parks et al,3 may become very extensive, with development of large, poorly healing ulcers extending to muscle. Additional features, which may allow the diagnosis to be suspected even before a history of pentazocine abuse is obtained, are a "halo of hyperpigmentation" around the ulcers and the lack of concern by the patient